Tokyo Journal of Mathematics

Partial Survival and Extinction of Species in Discrete Nonautonomous Lotka-Volterra Systems

Yoshiaki MUROYA

Full-text: Open access

Abstract

In this paper, we consider the partial survival and extinction of species in model governed by the following discrete model of nonautonomous Lotka-Volterra type: \[ \left\{ \begin{array}{@{}ll} N_i(p+1) = N_i(p) \exp\{ c_i(p)-\displaystyle \sum_{j=1}^n \displaystyle \sum_{l=0}^m a_{ij}^l(p) N_j(p-k_l) \}\,, \quad p \geq 0\,, \quad 1 \leq i \leq n\,, \\ N_i(p) = N_{ip} \geq 0\,, \quad p \leq 0\,, \quad \mbox{and} \quad N_{i0}>0\,, \quad 1 \leq i \leq n\,, \\ \end{array} \right. \] where each $ c_i(p) $ and $ a_{ij}^l(p) $ are bounded for $ p \geq 0 $ and \[ \displaystyle \sum_{l=0}^m (\displaystyle \inf_{p \geq 0} a_{ii}^l(p))>0\,,\quad \ a_{ij}^l(p) \geq 0\,, \quad i \leq j \leq n\,, \quad 1 \leq i \leq n\,, \quad k_l \geq 0\,, \quad 0 \leq l \leq m\,. \] To the above discrete system, we extend results on the {\it principle of competitive exclusion} in nonautonomous Lotka-Volterra differential systems which has been established by Shair Ahmad (1999, {\it Proceedings of the American Mathematical Society} {\bf 127}, 2905--2910), that is, if the coefficients satisfy certain inequalities, then any solution with positive components at some point will have all of its last $ n-1 $ components tend to zero, while the first one will stabilize at a certain solution of a discrete logistic equation.

Article information

Source
Tokyo J. Math., Volume 28, Number 1 (2005), 189-200.

Dates
First available in Project Euclid: 5 June 2009

Permanent link to this document
https://projecteuclid.org/euclid.tjm/1244208288

Digital Object Identifier
doi:10.3836/tjm/1244208288

Mathematical Reviews number (MathSciNet)
MR2149632

Zentralblatt MATH identifier
1081.39014

Subjects
Primary: 34K20: Stability theory
Secondary: 92D25: Population dynamics (general)

Citation

MUROYA, Yoshiaki. Partial Survival and Extinction of Species in Discrete Nonautonomous Lotka-Volterra Systems. Tokyo J. Math. 28 (2005), no. 1, 189--200. doi:10.3836/tjm/1244208288. https://projecteuclid.org/euclid.tjm/1244208288


Export citation

References

  • S. Ahmad, On the nonautonomous Volterra-Lotka competition equations, Proc. Amer. Math. Soc. 117 (1993), 199–204.
  • S. Ahmad, Extinction of species in nonautonomous Lotka-Volterra systems, Proc. Amer. Math. Soc. 127 (1999), 2905–2910.
  • S. Ahmad and A. C. Lazer, On the nonautonomous N-competing species problem, Applicable Anal. 57 (1995), 209–323.
  • S. Ahmad and A. C. Lazer, Necessary and sufficient average growth in a Lotka-Volterra system, Nonlinear Analysis TMA 34 (1998), 191–228.
  • S. Ahmad and A. C. Lazer, Average conditions for global asymptotic stability in a nonautonomous Lotka-Volterra system, Nonlinear Analysis TMA 40 (2000), 37–49.
  • S. Ahmad and F. Montes de Oca, Extinction in nonautonomous T-periodic competitive Lotka-Volterra systems, Appl. Math. Comput. 90 (1998), 155–166.
  • C. Alvarez and A. C. Lazer, An application of topological degree to the periodic competing species problem, J. Austral. Math. Soc. Ser. B 28 (1986), 202–219.
  • A. Battauz and F. Zanolin, Coexistence states for periodic competitive Kolmogorov systems, J. Math. Anol. Appl. 219 (1998), 179–199.
  • K. Gopalsamy, Exchange of equilibria in two species Lotka-Volterra competition models, J. Austral. Math. Soc. Ser B 24 (1982), 160–170.
  • K. Gopalsamy, Global asymptotic stability in a periodic Lotka-Volterra system, J. Austral. Math. Soc. Ser B 27 (1985), 66–72.
  • Y. Muroya, Persistence and global stability for discrete models of nonautonomous Lotka-Volterra type, J. Math. Anal. Appl. 273 (2002), 492–511.
  • Y. Muroya, Averaged growth and global stability in nonautonomous Lotka-Volterra system with delays, Communications on Applied Nonlinear Analysis 10 (2003), 35–54.
  • Y. Muroya, Partial survival and extinction of species in nonautonomous Lotka-Volterra systems with delays, Dynamic Systems and Applications 12 (2003), 295–306.
  • F. Montes de Oca and M. L. Zeeman, Extinction in nonautonomous competitive Lotka-Volterra systems, Proc. Amer. Math. Soc. 124 (1996), 3677–3687.
  • R. Ortega and A. Tineo, An exclusion principle for periodic competitive Lotka-Volterra systems in three dimensions, Nonlinear Anal. TMA 31 (1998), 883–893.
  • R. Redheffer, Nonautonomous Lotka-Volterra system I, J. Differential Equations 127 (1996), 519–540.
  • R. Redheffer, Nonautonomous Lotka-Volterra system II, J. Differential Equations 127 (1996), 1–20.
  • A. Tineo and C. Alvarez, A different consideration about the globally asymptotically stable solution of the periodic $ n $-competing species problem, J. Math. Anal. Appl. 159 (1991), 44–60.